Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Counterexamples to the Eisenbud-Goto regularity conjecture


Authors: Jason McCullough and Irena Peeva
Journal: J. Amer. Math. Soc. 31 (2018), 473-496
MSC (2010): Primary 13D02
DOI: https://doi.org/10.1090/jams/891
Published electronically: November 10, 2017
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: Our main theorem shows that the regularity of nondegenerate homogeneous prime ideals is not bounded by any polynomial function of the degree; this holds over any field $ k$. In particular, we provide counterexamples to the longstanding Regularity Conjecture, also known as the Eisenbud-Goto Conjecture (1984). We introduce a method which, starting from a homogeneous ideal $ I$, produces a prime ideal whose projective dimension, regularity, degree, dimension, depth, and codimension are expressed in terms of numerical invariants of $ I$. The method is also related to producing bounds in the spirit of Stillman's Conjecture, recently solved by Ananyan and Hochster.


References [Enhancements On Off] (What's this?)

  • [AH] Tigran Ananyan and Melvin Hochster, Ideals generated by quadratic polynomials, Math. Res. Lett. 19 (2012), no. 1, 233-244. MR 2923188, https://doi.org/10.4310/MRL.2012.v19.n1.a18
  • [AH2] T. Ananyan and M. Hochster, Small subalgebras of polynomial rings and Stillman's Conjecture, arXiv:1610.09268, 2016.
  • [BM] Dave Bayer and David Mumford, What can be computed in algebraic geometry?, Computational algebraic geometry and commutative algebra (Cortona, 1991) Sympos. Math., XXXIV, Cambridge Univ. Press, Cambridge, 1993, pp. 1-48. MR 1253986
  • [BS] David Bayer and Michael Stillman, On the complexity of computing syzygies: Computational aspects of commutative algebra, J. Symbolic Comput. 6 (1988), no. 2-3, 135-147. MR 988409, https://doi.org/10.1016/S0747-7171(88)80039-7
  • [Be] Joseph Becker, On the boundedness and the unboundedness of the number of generators of ideals and multiplicity, J. Algebra 48 (1977), no. 2, 447-453. MR 0473221, https://doi.org/10.1016/0021-8693(77)90321-0
  • [BMN] Jesse Beder, Jason McCullough, Luis Núñez-Betancourt, Alexandra Seceleanu, Bart Snapp, and Branden Stone, Ideals with larger projective dimension and regularity, J. Symbolic Comput. 46 (2011), no. 10, 1105-1113. MR 2831475, https://doi.org/10.1016/j.jsc.2011.05.011
  • [BEL] Aaron Bertram, Lawrence Ein, and Robert Lazarsfeld, Vanishing theorems, a theorem of Severi, and the equations defining projective varieties, J. Amer. Math. Soc. 4 (1991), no. 3, 587-602. MR 1092845, https://doi.org/10.2307/2939270
  • [Br] Markus Brodmann, Cohomology of certain projective surfaces with low sectional genus and degree, Commutative algebra, algebraic geometry, and computational methods (Hanoi, 1996) Springer, Singapore, 1999, pp. 173-200. MR 1714857
  • [BV] M. Brodmann and W. Vogel, Bounds for the cohomology and the Castelnuovo regularity of certain surfaces, Nagoya Math. J. 131 (1993), 109-126. MR 1238635
  • [Ca] G. Caviglia, Koszul algebras, Castelnuovo-Mumford regularity and generic initial ideals, Ph.D. Thesis, University of Kansas, 2004.
  • [CMPV] G. Caviglia, M. Chardin, J. McCullough, I. Peeva, and M. Varbaro, Regularity of prime ideals, submitted.
  • [CS] Giulio Caviglia and Enrico Sbarra, Characteristic-free bounds for the Castelnuovo-Mumford regularity, Compos. Math. 141 (2005), no. 6, 1365-1373. MR 2188440, https://doi.org/10.1112/S0010437X05001600
  • [Ch] Marc Chardin, Some results and questions on Castelnuovo-Mumford regularity, Syzygies and Hilbert functions, Lect. Notes Pure Appl. Math., vol. 254, Chapman & Hall/CRC, Boca Raton, FL, 2007, pp. 1-40. MR 2309925, https://doi.org/10.1201/9781420050912.ch1
  • [Ch2] Marc Chardin, Bounds for Castelnuovo-Mumford regularity in terms of degrees of defining equations, Commutative algebra, singularities and computer algebra (Sinaia, 2002) NATO Sci. Ser. II Math. Phys. Chem., vol. 115, Kluwer Acad. Publ., Dordrecht, 2003, pp. 67-73. MR 2030263
  • [CF] Marc Chardin and Amadou Lamine Fall, Sur la régularité de Castelnuovo-Mumford des idéaux, en dimension 2, C. R. Math. Acad. Sci. Paris 341 (2005), no. 4, 233-238 (French, with English and French summaries). MR 2164678, https://doi.org/10.1016/j.crma.2005.06.020
  • [CU] Marc Chardin and Bernd Ulrich, Liaison and Castelnuovo-Mumford regularity, Amer. J. Math. 124 (2002), no. 6, 1103-1124. MR 1939782
  • [DE] Tommaso de Fernex and Lawrence Ein, A vanishing theorem for log canonical pairs, Amer. J. Math. 132 (2010), no. 5, 1205-1221. MR 2732344, https://doi.org/10.1353/ajm.2010.0008
  • [DS] Harm Derksen and Jessica Sidman, A sharp bound for the Castelnuovo-Mumford regularity of subspace arrangements, Adv. Math. 172 (2002), no. 2, 151-157. MR 1942401, https://doi.org/10.1016/S0001-8708(02)00019-1
  • [Ei] David Eisenbud, Lectures on the geometry of syzygies, Trends in commutative algebra, Math. Sci. Res. Inst. Publ., vol. 51, Cambridge Univ. Press, Cambridge, 2004, pp. 115-152. With a chapter by Jessica Sidman. MR 2132650, https://doi.org/10.1017/CBO9780511756382.005
  • [Ei2] David Eisenbud, The geometry of syzygies: A second course in commutative algebra and algebraic geometry, Graduate Texts in Mathematics, vol. 229, Springer-Verlag, New York, 2005. MR 2103875
  • [Ei3] David Eisenbud, Commutative algebra: With a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960
  • [EG] David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89-133. MR 741934, https://doi.org/10.1016/0021-8693(84)90092-9
  • [EU] David Eisenbud and Bernd Ulrich, Notes on regularity stabilization, Proc. Amer. Math. Soc. 140 (2012), no. 4, 1221-1232. MR 2869107, https://doi.org/10.1090/S0002-9939-2011-11270-X
  • [Fl] Hubert Flenner, Die Sätze von Bertini für lokale Ringe, Math. Ann. 229 (1977), no. 2, 97-111 (German). MR 0460317, https://doi.org/10.1007/BF01351596
  • [FMP] Gunnar Fløystad, Jason McCullough, and Irena Peeva, Three themes of syzygies, Bull. Amer. Math. Soc. (N.S.) 53 (2016), no. 3, 415-435. MR 3501795, https://doi.org/10.1090/bull/1533
  • [Ga] André Galligo, Théorème de division et stabilité en géométrie analytique locale, Ann. Inst. Fourier (Grenoble) 29 (1979), no. 2, vii, 107-184 (French, with English summary). MR 539695
  • [GPW] Vesselin Gasharov, Irena Peeva, and Volkmar Welker, The lcm-lattice in monomial resolutions, Math. Res. Lett. 6 (1999), no. 5-6, 521-532. MR 1739211, https://doi.org/10.4310/MRL.1999.v6.n5.a5
  • [Gia] Daniel Giaimo, On the Castelnuovo-Mumford regularity of connected curves, Trans. Amer. Math. Soc. 358 (2006), no. 1, 267-284. MR 2171233, https://doi.org/10.1090/S0002-9947-05-03671-8
  • [Gi] M. Giusti, Some effectivity problems in polynomial ideal theory, EUROSAM 84 (Cambridge, 1984) Lecture Notes in Comput. Sci., vol. 174, Springer, Berlin, 1984, pp. 159-171. MR 779123, https://doi.org/10.1007/BFb0032839
  • [GLP] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), no. 3, 491-506. MR 704401, https://doi.org/10.1007/BF01398398
  • [HH] Jürgen Herzog and Takayuki Hibi, Castelnuovo-Mumford regularity of simplicial semigroup rings with isolated singularity, Proc. Amer. Math. Soc. 131 (2003), no. 9, 2641-2647. MR 1974318, https://doi.org/10.1090/S0002-9939-03-06952-1
  • [HM] Lê Tuân Hoa and Chikashi Miyazaki, Bounds on Castelnuovo-Mumford regularity for generalized Cohen-Macaulay graded rings, Math. Ann. 301 (1995), no. 3, 587-598. MR 1324528, https://doi.org/10.1007/BF01446647
  • [Hu] Craig Huneke, On the symmetric and Rees algebra of an ideal generated by a $ d$-sequence, J. Algebra 62 (1980), no. 2, 268-275. MR 563225, https://doi.org/10.1016/0021-8693(80)90179-9
  • [Ko] Jee Koh, Ideals generated by quadrics exhibiting double exponential degrees, J. Algebra 200 (1998), no. 1, 225-245. MR 1603272, https://doi.org/10.1006/jabr.1997.7225
  • [KPU] Andrew R. Kustin, Claudia Polini, and Bernd Ulrich, Rational normal scrolls and the defining equations of Rees algebras, J. Reine Angew. Math. 650 (2011), 23-65. MR 2770555, https://doi.org/10.1515/CRELLE.2011.002
  • [Kw] Sijong Kwak, Castelnuovo regularity for smooth subvarieties of dimensions $ 3$ and $ 4$, J. Algebraic Geom. 7 (1998), no. 1, 195-206. MR 1620706
  • [Kw2] Si-Jong Kwak, Castelnuovo-Mumford regularity bound for smooth threefolds in $ {\bf P}^5$ and extremal examples, J. Reine Angew. Math. 509 (1999), 21-34. MR 1679165, https://doi.org/10.1515/crll.1999.040
  • [KP] S. Kwak and J. Park: A bound for Castelnuovo-Mumford regularity by double point divisors, arXiv: 1406.7404v1, 2014.
  • [La] Robert Lazarsfeld, A sharp Castelnuovo bound for smooth surfaces, Duke Math. J. 55 (1987), no. 2, 423-429. MR 894589, https://doi.org/10.1215/S0012-7094-87-05523-2
  • [La2] Robert Lazarsfeld, Positivity in algebraic geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 48, 49, Springer-Verlag, Berlin, 2004. MR 2095471
  • [M2] D. Grayson and M. Stillman: Macaulay2, a software system for research in algebraic geometry, Available at http://www.math.uiuc.edu/Macaulay2/.
  • [MM] Ernst W. Mayr and Albert R. Meyer, The complexity of the word problems for commutative semigroups and polynomial ideals, Adv. in Math. 46 (1982), no. 3, 305-329. MR 683204, https://doi.org/10.1016/0001-8708(82)90048-2
  • [MS] Jason McCullough and Alexandra Seceleanu, Bounding projective dimension, Commutative algebra, Springer, New York, 2013, pp. 551-576. MR 3051385, https://doi.org/10.1007/978-1-4614-5292-8_17
  • [Na] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers a division of John Wiley & Sons New York-London, 1962. MR 0155856
  • [Ni] Wenbo Niu, Castelnuovo-Mumford regularity bounds for singular surfaces, Math. Z. 280 (2015), no. 3-4, 609-620. MR 3369342, https://doi.org/10.1007/s00209-015-1439-2
  • [No] Atsushi Noma, Generic inner projections of projective varieties and an application to the positivity of double point divisors, Trans. Amer. Math. Soc. 366 (2014), no. 9, 4603-4623. MR 3217694, https://doi.org/10.1090/S0002-9947-2014-06129-1
  • [Pe] Irena Peeva, Graded syzygies, Algebra and Applications, vol. 14, Springer-Verlag London, Ltd., London, 2011. MR 2560561
  • [Pi] Henry C. Pinkham, A Castelnuovo bound for smooth surfaces, Invent. Math. 83 (1986), no. 2, 321-332. MR 818356, https://doi.org/10.1007/BF01388966
  • [Ra] Ziv Ran, Local differential geometry and generic projections of threefolds, J. Differential Geom. 32 (1990), no. 1, 131-137. MR 1064868
  • [Ul] Brooke Ullery, Designer ideals with high Castelnuovo-Mumford regularity, Math. Res. Lett. 21 (2014), no. 5, 1215-1225. MR 3294569, https://doi.org/10.4310/MRL.2014.v21.n5.a14

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 13D02

Retrieve articles in all journals with MSC (2010): 13D02


Additional Information

Jason McCullough
Affiliation: Mathematics Department, Iowa State University, Ames, Iowa 50011

Irena Peeva
Affiliation: Mathematics Department, Cornell University, Ithaca, New York 14853

DOI: https://doi.org/10.1090/jams/891
Keywords: Syzygies, free resolutions, Castelnuovo--Mumford regularity
Received by editor(s): September 21, 2016
Received by editor(s) in revised form: August 24, 2017
Published electronically: November 10, 2017
Additional Notes: The second author was partially supported by NSF grants DMS-1406062 and DMS-1702125.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society